South Dakota, 2017

Flash Flood and Hail in South Dakota, August 25, 2017

August 25, 2017 · NWS UNR · 2 events in 1 county or zone

A line of slow moving thunderstorms produced hail to golf ball size and heavy rainfall, which caused flash flooding over portions of southern Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of slow moving thunderstorms produced hail to golf ball size and heavy rainfall, which caused flash flooding over portions of southern Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:22 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 4:22 AM MST, 4 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 AM MDT Fri Aug 25 2017

.DISCUSSION...(Today Through Thursday)
Issued at 335 AM MDT Fri Aug 25 2017

Upper ridging sits across the upper Midwest this morning with near
zonal flow across the northwest CONUS. A series of waves are
crossing MT/WY into the CWA. KUDX radar shows showers and isolated
thunderstorms resulting from an upper wave crossing the CWA along
with strong theta e advection ahead of a surface low over eastern
MT/WY. Showers/storms early this morning will drift eastward mainly
across northwest into central SD. Another round of showers are
expected this afternoon as upper waves continue to cross the region.
Storms are initially expected to develop across the Black Hills.
With just a weak cap in place...storms should begin developing by
the early afternoon over the Hills...then push eastward into the
plains into the mid/late afternoon. Surface low will push eastward
into central SD by the afternoon with slightly cooler air pushing in
on its backside. This boundary will be across south central SD where
storms are expected to develop in the mid to late afternoon. MLCAPE
of 2000-3000 J/kg are expected with enough shear for supercell
development. Farther west back into the Black Hills area...some
strong to severe storms are possible, but the better shear will be
east over south central SD. PWATs are estimated to be in the 175%
range today over western SD...so think some storms could produce
locally heavy rainfall. Another wave could bring in additional
storms later tonight across northeast WY into western SD.

Models suggest a surface trough developing across the CWA Saturday
with storms developing across western SD in the afternoon. MLCAPE
will be weaker than today...but still enough shear will be available
for some storms to become strong or possibly severe along with
locally heavy rainfall. Strong upper ridging is then progged to
develop across the western CONUS with the region sitting under
northwest flow aloft. Also surface high pressure will develop across
the region resulting in dry weather through the first half of next
week. Better chances for storms are expected for the second half of
the week...but still generally dry weather is expected. Highs
through the forecast period will continue to be in the 80s.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Saturday Morning)
Issued At 516 AM MDT Fri Aug 25 2017

Scattered showers and thunderstorms will cross northwestern South
Dakota this morning. There is a chance of showers and
thunderstorms this afternoon and evening and a few strong to
severe thunderstorms may occur over south central South Dakota.
Areas of IFR conditions in fog and low stratus over parts of
western and central South Dakota are expected to dissipate around
16Z, then VFR conditions will prevail with LCL MVFR cigs possible
near any showers or thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...10
Hazardous weather outlook, Aug 25, 2:05 AM MST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
305 AM MDT Fri Aug 25 2017

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
305 AM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Isolated severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-261300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
305 AM MDT Fri Aug 25 2017 /405 AM CDT Fri Aug 25 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Scattered
severe thunderstorms are possible this afternoon and evening, with
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Isolated severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

GR

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Ziebach

When
August 25, 9:10 AM MST
Where
Ziebach County, 10.01 mi NNW of Cherry Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
44.730, -101.590

Flash Flood, Ziebach

When
August 25, 10:00 AM MST to 5:00 PM MST
Where
Ziebach County, 6.69 mi SSE of Red Scaffold to 11.47 mi SW of Cherry Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.680, -101.780

Three to five inches of rain fell during the morning across southern Ziebach County. Runoff from the heavy rain caused flash flooding along Ash and Rattlesnake Creeks. Water ran over county roads north of BIA 6 including BIA27/Ash Creek Road, and several stock ponds exceeded capacity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709901, 718149.